Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 314, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 7:35 PM CDT for 5 counties in Mississippi. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 7:35 PM CDT (00:35 UTC)
- Expired
- Jun 16, 2017, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Madison County, MS, Rankin County, MS, Warren County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 43 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:00 PM CDT | TSTM WND DMG | 1 Nnw Madison, MS | NUMEROUS TREES DOWN ACROSS MADISON COUNTY. |
| Jun 16, 8:00 PM CDT | TSTM WND DMG | 5 Nne Bolton, MS | LARGE TREE DOWNED ACROSS JIMMY WILLIAMS RD NEAR LORANCE RD. REPORT VIA SOCIAL MEDIA. |
| Jun 16, 8:02 PM CDT | TSTM WND DMG | 1 Ssw Madison, MS | TREES WERE DOWNED IN THE BEAVER CREEK SUBDIVISION IN RIDGELAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:42 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS54 KJAN 170035
SVRJAN
MSC049-089-121-149-163-170130-
/O.NEW.KJAN.SV.W.0314.170617T0035Z-170617T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
735 PM CDT FRI JUN 16 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Rankin County in central Mississippi...
Northeastern Warren County in west central Mississippi...
Central Yazoo County in central Mississippi...
Northwestern Hinds County in central Mississippi...
Madison County in central Mississippi...
* Until 830 PM CDT
* At 735 PM CDT, severe thunderstorms were located along a line
extending from near Pickens to 6 miles southwest of Tinsley, moving
south at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Vaughan around 740 PM CDT.
Phoenix and Way around 745 PM CDT.
Sharon around 800 PM CDT.
Brownsville around 805 PM CDT.
Goshen Springs around 820 PM CDT.
Pisgah around 825 PM CDT.
Jackson around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3262 9072 3259 9044 3261 9034 3266 9028
3267 9020 3286 9020 3292 9007 3291 9005
3260 8980 3252 8977 3246 8975 3240 9007
3240 9024 3234 9071
TIME...MOT...LOC 0035Z 339DEG 31KT 3286 9002 3269 9056
HAIL...<.75IN
WIND...60MPH
$$
BYBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:37 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 16, 6:37 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Jackson MS 637 PM CDT Fri Jun 16 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: The threat for SHRA/TSRA will linger well into the night as extra lift associated with a disturbance helps to maintain convection beyond sunset and this will keep the threat for IFR category ceilings/vsby relatively high at most sites. Outside of the SHRA/TSRA, expect mainly VFR conditions with some potential for early morning fog. Additional storms could redevelop for locations mainly east of the GWO/JAN corridor Saturday afternoon. /EC/ && .DISCUSSION... Through Saturday: Thunderstorms have been increasing in coverage over the northern half of the forecast area over the past few hours as lift from the combined MCV/disturbance aloft filters southeast into the Lower MS Valley. The atmosphere across our region is very unstable with surface-based CAPE values ranging from 3500 to 5000 j/kg currently and some dry air aloft is helping enhance the threat for storms producing gusty (and possibly damaging) winds from microbursts. There is also a decent amount of deep layer wind shear in place (by summer standards) and this aspect of the environment will likely lead to one or two storm clusters aggregating within the next few hours along and north of I-20, and then advancing more or less southeastward into southern zones late this afternoon into the evening. The going severe thunderstorm watch will be kept in place through 9 pm in all areas at this juncture to cover the damaging wind threat from storms. There will also be a more secondary risk of hail. It is likely at least some portions of watch in northern and western zones will be able to be dropped from the watch before the official 9 pm expiration time. There have recently been some signals showing up for late tonight in high resolution model output suggesting convection could again pop up along the lingering convergent boundary (which helped trigger today's activity). This boundary should become oriented more north to south (near I-55) late tonight and into tomorrow and the question mark of whether or not much late night into early Saturday convection will occur provides more than wanted uncertainty for first half of the weekend. Initial thinking was that the current upper pattern (susceptible to somewhat chaotic thunderstorm clusters) would be breaking down after today but subtle hints of energy aloft trying to cut-off just to our south could possibly extend the unsettled window through Saturday. For now we are going with 30 PoPs tomorrow along and east of the I-55 corridor and will watch closely for trends in observations and near-term high resolution forecast models. As for impacts, it is certainly not out of the question a few strong storms could be in the cards for tomorrow (especially in the mentioned areas) but there is far too much uncertainty, and a general expected lessening of instability, to considering advertising a severe risk in the HWO/graphics at this time. Otherwise, expect highs generally ranging from 90 to 93 with plenty of humidity to occasional peak heat index values up to the century mark in spots. /BB/ Saturday night through Thursday night: On Sunday the mid-level ridge will continue to strengthen over the region. With plenty of moisture and decent lapse rates, expect there to be at least some isolated to scattered convection on the periphery of the ridge in the east Sunday afternoon. Once again a strong storm or two looks possible. On Monday into Tuesday, an upper trough will drag a cold front south across the area. The models are not overly robust with the convection with this system, as the models are struggling with the potential for a tropical system in the golf. The models want to turn the flow around to the North in advance of this potential low and cut off the flow of moisture to the area. High pressure and much drier air will build in for Tuesday and Wednesday with highs in the upper 80s Tuesday and in the low 90s by Wednesday. By Thursday the Global models diverge with the latest run of the ECMWF trying to bring some remnant tropical moisture northward over the area, while the GFS keeps the moisture to the south. Will lean towards the Drier GFS solution and keep the area dry on Thursday and Thursday night./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 91 74 91 / 71 26 14 13 Meridian 70 90 74 91 / 80 28 17 24 Vicksburg 74 92 74 91 / 52 23 12 9 Hattiesburg 71 90 72 91 / 48 26 16 27 Natchez 73 90 73 90 / 30 21 11 16 Greenville 74 91 75 91 / 80 20 10 10 Greenwood 71 91 75 90 / 80 23 12 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Fri Jun 16 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms will be possible through the rest of the afternoon north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ015-016-023>026-MSZ047>066-072>074-172015- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon into this evening. Severe thunderstorms will be possible through evening along and north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 16, 7:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
717 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 6 WNW COLLINSVILLE 32.54N 88.93W
06/16/2017 NEWTON MS EMERGENCY MNGR
FOUR TO SIX INCHES OF RAIN MADE THE ROAD
IMPASSABLE NEAR THE INTERSECTION OF
BATTLEFIED AND GEORGE RD.
&&Local storm report, Jun 16, 7:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG HICKORY 32.32N 89.03W
06/16/2017 NEWTON MS EMERGENCY MNGR
TREES AND POWER LINES WERE DOWN IN ALONG
HIGHWAY 80 IN HICKORY.
&&Local storm report, Jun 16, 7:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 8 SSE MARION 32.33N 88.57W
06/16/2017 E1.00 INCH LAUDERDALE MS EMERGENCY MNGR
&&
BPLocal storm report, Jun 16, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 5 S MANTEE 33.66N 89.07W
06/16/2017 WEBSTER MS EMERGENCY MNGR
TREE DOWN ON A MCCARTER ROAD.
&&Local storm report, Jun 16, 7:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG ARCOLA 33.27N 90.88W
06/16/2017 WASHINGTON MS EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES WERE DOWN IN
ARCOLA ALONG HIGHWY 438.
&&Local storm report, Jun 16, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
733 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG ACKERMAN 33.31N 89.18W
06/16/2017 CHOCTAW MS BROADCAST MEDIA
TREE DOWN ON A SHED.
&&
BPThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 63 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 57 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Warren | 67 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Simpson, Smith | 61 min |
| Jun 16, 8:24 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 66 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 54 min |
| Jun 16, 8:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 52 min |
| Jun 16, 9:00 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 49 min |
| Jun 16, 9:10 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 65 min |
| Jun 16, 9:12 PM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 77 min |
| Jun 16, 9:47 PM CDT | Special Weather Statement | JAN | Franklin | 28 min |
| Jun 16, 9:59 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Jun 17, 12:19 AM CDT | Special Weather Statement | JAN | Holmes, Humphreys | 56 min |
| Jun 17, 12:23 AM CDT | Special Weather Statement | JAN | Madison, Rankin, Yazoo | 67 min |
| Jun 17, 1:29 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| Jun 17, 1:43 AM CDT | Special Weather Statement | JAN | Humphreys | 62 min |
| Jun 17, 3:24 AM CDT | Special Weather Statement | JAN | Sunflower | 66 min |
| Jun 17, 4:57 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 27 min |
| Jun 17, 7:46 AM CDT | River Flood Warning | JAN | Attala, Holmes | 3 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.